Florida, 2011

Wildfire in Florida, May 31, 2011

May 31, 2011 · NWS JAX · 1 event in 1 county or zone

A wildfire over northern inland Flagler County burned about 400 to 600 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A wildfire over northern inland Flagler County burned about 400 to 600 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 31, 2:46 AM EST, 4 hours 14 minutes earlier.

Area forecast discussion, May 31, 2:46 AM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 AM EDT TUE MAY 31 2011

.SYNOPSIS...STRONG MID ATLC RIDGE REMAINS IN CONTROL NORTH OF THE
FORECAST AREA WITH A LONG FETCH OF EASTERLY FLOW OFF THE ATLANTIC AT
THE SURFACE ACRS THE FORECAST AREA. EVEN WITH THE 1000-700 STEERING
FLOW OUT OF THE EAST...LITTLE TO NO PRECIP NOTED OVER THE ATLC
COASTAL WATERS. THE 11-3.9 SATL IMAGERY DEPICTING THREE PROMINENT
HOT SPOTS ACRS THE FORECAST AREA...THE HONEY PRAIRIE WILDFIRE IN
SOUTHERN CLINCH COUNTY...THE RACE POND WILDFIRE JUST SOUTHEAST OF
WAYCROSS AND A PERSISTENT HOT SPOT ACRS WESTERN FLAGLER COUNTY. HAVE
CONTINUED TO PLACE SOME SMOKE IN THE ZFP/GRIDS IN THESE LOCATIONS.
OTHERWISE THE USUAL PATCHY FOG EXPECTED TOWARD SUNRISE OVER INLAND
AREAS AS TEMPS BOTTOM OUT IN THE MID/UPPER 60S AND CLOSER T0 70
ALONG THE COAST.

.SHORT TERM...TODAY THROUGH THURSDAY...

TODAY...RIDGE REMAINS INTACT NORTH OF THE REGION AND EASTERLY FLOW
WILL KEEP CONDS SIMILAR IN TO PREVIOUS DAYS WITH MOSTLY SUNNY SKIES
AND TEMPS RANGING FROM THE UPPER 80S ALONG THE COAST TO LOWER TO MID
90S INLAND. HAVE CONTINUED TO GO A SOLID 2 DEGREES ABOVE GUIDANCE AS
HIGHS AT GNV/AMG CONTINUE TO REACH THE MID 90S EVEN IN THIS DEEP
EASTERLY FLOW...SINCE VERY DRY SOIL CONDS CONTINUE TO ALLOW LOW
LEVELS TO ACT MORE LIKE A DESERT WITH COOLER OVERNIGHT LOWS AND
WARMER AFTERNOON HIGHS.

TONIGHT AND WEDNESDAY...MODELS HAVE COME INTO SLIGHTLY BETTER
AGREEMENT WITH AN EASTERLY DISTURBANCE ROUNDING THE EASTERN
PERIPHERY OF THE RIDGE AND PUSHING INTO THE REGION FROM THE WRN ATLC
OCEAN. THIS WILL TEND TO INCREASE RAIN CHANCES AFTER MIDNIGHT
TONIGHT ALONG THE COASTAL AREAS...THEN TO PUSH INLAND DURING THE DAY
ON WEDNESDAY. FOR NOW...HAVE KEPT RAIN CHANCES JUST AROUND 20%.
LOWER LEVELS WILL CONTINUE TO STAY WARM WITH MAX TEMPS STILL
REACHING THE LOWER TO MID 90S OVER INLAND AREAS AND 80S ALONG THE
COAST.

THURSDAY...RIDGE CONTINUES NORTH OF THE REGION WITH DRIER AIR BACK
OVER THE FORECAST AREA IN THE MID LEVELS AND SHOULD BE A MAINLY DRY
DAY WITH HIGHS ONCE AGAIN IN THE LOWER/MID 90S OVER INLAND AREAS.

.LONG TERM...FRIDAY THROUGH MONDAY...

HIGH PRESSURE RIDGE OVER THE SERN U.S. WILL SLOWLY WEAKEN AND
RETROGRADE TO THE WEST THROUGH THE PERIOD. WHILE DRY AND HOT CONDS
WILL CONTINUE ON FRI/SAT...ENOUGH MOISTURE SHOULD WORK ITS WAY INTO
THE REGION AS THE RIDGES WEAKENS TO ALLOW FOR AT LEAST SLIGHT CHANCE
OF DIURNAL CONVECTION FROM SUNDAY INTO EARLY NEXT WEEK. STILL SEE NO
CHANGE FROM MAX TEMPS IN THE LOWER/MID 90S OVER INLAND AREAS AND
UPPER 80S ALONG THE COAST.

&&

.AVIATION...OCNL MVFR VSBY AT VQQ AND GNV TIL 12Z. OTHERWISE
VFR.

&&

.MARINE...HIGH PRESSURE NORTH OF THE WATERS WILL BRING IN A
LONG FETCH OF EASTERLY WINDS AND PERSISTENT 2 TO 4 FOOT
EASTERLY SWELLS. THIS RESULTS IN COMBINED SEAS OF 3 TO 5 FEET
OFFSHORE AND AN ELEVATED RIP CURRENT RISK. A DISTURBANCE
MOVING IN FROM THE ATLANTIC WILL BRING IN ISOLATED SHOWERS
LATE TONIGHT INTO WED AM.

&&

.FIRE WEATHER...HAVE ISSUED A FIRE DANGER STATEMENT FOR THE SUWANNEE
VALLEY REGION. THE HOT TEMPERATURES OVER THIS AREA WILL ALLOW FOR
BRIEF DURATIONS OF CRITICAL RELATIVE HUMIDITIES BELOW 35 PERCENT
THIS  AFTERNOON...AND WILL COMBINE WITH HIGH ERC/DISPERSION VALUES
AND WIND GUSTS OF 15 TO 20 MPH TO CREATE NEAR RED FLAG CONDITIONS.
RH'S ARE EXPECTED TO BE HIGHER ON WEDNESDAY DUE TO THE DISTURBANCE
MOVING THROUGH THE AREA...BUT STILL MAY BRIEFLY FALL TO 35 PERCENT
DURING THE AFTERNOON ACROSS THE SUWANNEE VALLEY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  95  66  97  67 /  10  20  10   0
SSI  88  71  89  71 /  10  20  10  10
JAX  90  68  91  69 /  10  20  10  10
SGJ  89  69  90  69 /   0  20  20  10
GNV  94  66  95  66 /  10  10  20  10
OCF  94  66  94  66 /  10  10  30  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

HESS/PETERSON
Hazardous weather outlook, May 31, 2:13 AM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
313 AM EDT TUE MAY 31 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
313 AM EDT TUE MAY 31 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS...

EASTERLY FLOW AND BUILDING SWELLS WILL ELEVATE THE RISK OF RIP
CURRENTS ALONG THE COAST. PLEASE REFER TO THE SURF ZONE FORECAST
FOR MORE INFORMATION.

A WILDFIRE CONTINUES TO BURN ALONG U.S. HIGHWAY 1 NORTHWEST OF
RACE POND IN EASTERN WARE COUNTY. SMOKE WILL SPREAD WEST
TODAY GENERALLY IMPACTING AREAS ALONG HIGHWAY 1 SOUTH OF WAYCROSS
AND INTERESTS TOWARD MANOR. DUE TO EASTERLY WINDS...VISIBILITIES
CLOSE TO AND JUST DOWNSTREAM OF THE FIRE MAY BE REDUCED TO LESS
THAN 2 MILES AND MOTORISTS SHOULD BE ALERT FOR SUDDEN VISIBILITY
RESTRICTIONS. SMOKE MAY MIX WITH FOG THIS MORNING AND AGAIN LATE
TONIGHT. A PORTION OF U.S. 1 AND HIGHWAY 177 MAY BE CLOSED NEAR
THE FIRE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED THROUGH THE WEEK
DUE TO PERSISTENT ONSHORE FLOW AND EASTERLY SWELLS.

ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY WITH BREEZY ONSHORE
FLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, May 31, 6:45 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
745 AM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     RIP CURRENTS     JACKSONVILLE BEACH      30.28N 81.39W
05/30/2011                   DUVAL              FL   NEWSPAPER

            SEVERAL SWIMMERS NEEDED TO BE RESCUED BY LIFEGUARDS DUE
            TO RIP CURRENTS AND ROUGH SURF.

&&

ARS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Flagler

When
May 31, 7:00 AM EST
Where
Flagler forecast zone
Reported by
Fire Department/Rescue
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

A wildfire in northern Flagler county burned about 400 to 600 acres. The fire was about 5 miles NNW of Andalusia.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295849.